Advertisement

Algorithmica

, Volume 81, Issue 4, pp 1615–1656 | Cite as

Explicit Linear Kernels for Packing Problems

  • Valentin Garnero
  • Christophe Paul
  • Ignasi SauEmail author
  • Dimitrios M. Thilikos
Article

Abstract

During the last years, several algorithmic meta-theorems have appeared (Bodlaender et al. [FOCS 2009], Fomin et al. [SODA 2010], Kim et al. [ICALP 2013]) guaranteeing the existence of linear kernels on sparse graphs for problems satisfying some generic conditions. The drawback of such general results is that it is usually not clear how to derive from them constructive kernels with reasonably low explicit constants. To fill this gap, we recently presented [STACS 2014] a framework to obtain explicit linear kernels for some families of problems whose solutions can be certified by a subset of vertices. In this article we enhance our framework to deal with packing problems, that is, problems whose solutions can be certified by collections of subgraphs of the input graph satisfying certain properties. \({\mathcal F}\)-Packing is a typical example: for a family \({\mathcal F}\) of connected graphs that we assume to contain at least one planar graph, the task is to decide whether a graph G contains k vertex-disjoint subgraphs such that each of them contains a graph in \({{\mathcal {F}}}\) as a minor. We provide explicit linear kernels on sparse graphs for the following two orthogonal generalizations of \({{\mathcal {F}}}\)-Packing: for an integer \(\ell \geqslant 1\), one aims at finding either minor-models that are pairwise at distance at least \(\ell \) in G (\(\ell \)-\(\mathcal {F}\)-Packing), or such that each vertex in G belongs to at most \(\ell \) minors-models (\(\mathcal {F}\)-Packing with\(\ell \)-Membership). Finally, we also provide linear kernels for the versions of these problems where one wants to pack subgraphs instead of minors.

Keywords

Parameterized complexity Linear kernels Packing problems Dynamic programming Protrusion replacement Graph minors 

Notes

Acknowledgements

We would like to thank Archontia C. Giannopoulou for insightful discussions about the Erdős–Pósa property for scattered planar minors, and the anonymous referees for helpful remarks that improved the presentation of the manuscript.

References

  1. 1.
    Abrahamson, K.R., Fellows, M.R.: Finite automata, bounded treewidth, and well-quasiordering. In: Proceedings of Graph Structure Theory, Contemporary Mathematics, vol. 147, pp. 539–564. American Mathematical Society (1991)Google Scholar
  2. 2.
    Adler, I., Dorn, F., Fomin, F.V., Sau, I., Thilikos, D.M.: Faster parameterized algorithms for minor containment. Theor. Comput. Sci. 412(50), 7018–7028 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Adler, I., Kolliopoulos, S.G., Krause, P.K., Lokshtanov, D., Saurabh, S., Thilikos, D.M.: Irrelevant vertices for the planar disjoint paths problem. J. Comb. Theory Ser. B 122, 815–843 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Alber, J., Fellows, M., Niedermeier, R.: Polynomial-time data reduction for dominating set. J. ACM 51(3), 363–384 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Arnborg, S., Courcelle, B., Proskurowski, A., Seese, D.: An algebraic theory of graph reduction. J. ACM 40(5), 1134–1164 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Atminas, A., Kaminski, M., Raymond, J.-F.: Scattered packings of cycles. Theor. Comput. Sci. 647, 33–42 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bodlaender, H.L.: A linear-time algorithm for finding tree-decompositions of small treewidth. SIAM J. Comput. 25(6), 1305–1317 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bodlaender, H.L., Fomin, F.V., Lokshtanov, D., Penninkx, E., Saurabh, S., Thilikos, D.M.: (meta) kernelization. J. ACM 63(5), 44:1–44:69 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bodlaender, H.L., Thomassé, S., Yeo, A.: Kernel bounds for disjoint cycles and disjoint paths. Theor. Comput. Sci. 412(35), 4570–4578 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bodlaender, H.L., van Antwerpen-de Fluiter, B.: Reduction algorithms for graphs of small treewidth. Inf. Comput. 167(2), 86–119 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Borie, R.B., Parker, R.G., Tovey, C.A.: Automatic generation of linear-time algo- rithms from predicate calculus descriptions of problems on recursively constructed graph families. Algorithmica 7, 555–581 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Büchi, J.R.: Weak second order arithmetic and finite automata. Zeitschrift für mathematische Logik und Grundlagen der Mathematik 6, 66–92 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Chekuri, C., Chuzhoy, J.: Large-treewidth graph decompositions and applications. In: Proceedings of the 45th Symposium on the Theory of Computing (STOC), pp. 291–300 (2013)Google Scholar
  14. 14.
    Chekuri, C., Chuzhoy, J.: Polynomial bounds for the grid-minor theorem. In: Proceedings of the 46th ACM Symposium on the Theory of Computing (STOC), pp. 60–69 (2014)Google Scholar
  15. 15.
    Courcelle, B.: The monadic second-order logic of graphs. I. Recognizable sets of finite graphs. Inf. Comput. 85(1), 12–75 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Cygan, M., Fomin, F.V., Kowalik, L., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Parameterized Algorithms. Springer, Berlin (2015)CrossRefzbMATHGoogle Scholar
  17. 17.
    Cygan, M., Nederlof, J., Pilipczuk, M., Pilipczuk, M., van Rooij, J.M.M., Wojtaszczyk, J.O.: Solving connectivity problems parameterized by treewidth in single exponential time. In: Proceedings of the 52nd IEEE Symposium on Foundations of Computer Science (FOCS), pp. 150–159. IEEE Computer Society (2011)Google Scholar
  18. 18.
    Demaine, E.D., Hajiaghayi, M.: Linearity of grid minors in treewidth with applications through bidimensionality. Combinatorica 28(1), 19–36 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Diestel, R.: Graph Theory, vol. 173, 4th edn. Springer, Berlin (2010)CrossRefzbMATHGoogle Scholar
  20. 20.
    Erdős, P., Pósa, L.: On independent circuits contained in a graph. Can. J. Math. 17, 347–352 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Fellows, M.R., Guo, J., Komusiewicz, C., Niedermeier, R., Uhlmann, J.: Graph-based data clustering with overlaps. Discrete Optim. 8(1), 2–17 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Fellows, M.R., Langston, M.A.: An analogue of the Myhill–Nerode theorem and its use in computing finite-basis characterizations (extended abstract). In: Proceedings of the 30th IEEE Symposium on Foundations of Computer Science (FOCS), pp. 520–525 (1989)Google Scholar
  23. 23.
    Fellows, M.R., Langston, M.A.: On search, decision, and the efficiency of polynomial-time algorithms. J. Comput. Syst. Sci. 49(3), 769–779 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Fernau, H., López-Ortiz, A., Romero, J.: Kernelization algorithms for packing problems allowing overlaps. In: Proceedings of the 12th Annual Conference on Theory and Applications of Models of Computation, (TAMC), volume 9076 of LNCS, pp. 415–427 (2015)Google Scholar
  25. 25.
    Fomin, F.V., Golovach, P.A., Thilikos, D.M.: Contraction obstructions for treewidth. J. Comb. Theory Ser. B 101(5), 302–314 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Fomin, F.V., Lokshtanov, D., Raman, V., Saurabh, S.: Bidimensionality and EPTAS. In: Proceedings of the 22nd ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 748–759 (2011)Google Scholar
  27. 27.
    Fomin, F.V., Lokshtanov, D., Saurabh, S., Thilikos, D.M.: Bidimensionality and kernels. In: Proceedings of the 21st ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 503–510 (2010)Google Scholar
  28. 28.
    Fomin, F.V., Saurabh, S., Thilikos, D.M.: Strengthening Erdős–Pósa property for minor-closed graph classes. J. Gr. Theory 66(3), 235–240 (2011)CrossRefzbMATHGoogle Scholar
  29. 29.
    Garnero, V., Paul, C., Sau, I., Thilikos, D.M.: Explicit linear kernels via dynamic programming. SIAM J. Discrete Math. 29(4), 1864–1894 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Giannopoulou, A.: Partial Orderings and Algorithms on Graphs. PhD thesis, Department of Mathematics, University of Athens, Greece (2012)Google Scholar
  31. 31.
    Guo, J., Niedermeier, R.: Linear problem kernels for NP-hard problems on planar graphs. In: Proceedings of the 34th International Colloquium on Automata, Languages and Programming (ICALP), volume 4596 of LNCS, pp. 375–386 (2007)Google Scholar
  32. 32.
    Jim Geelen, J., Huynh, T., Richter, R.B.: Explicit bounds for graph minors. CoRR (2013). arXiv:1305.1451
  33. 33.
    Kawarabayashi, K., Kobayashi, Y.: Linear min–max relation between the treewidth of \(H\)-minor-free graphs and its largest grid. In: Proceedings of the 29th International Symposium on Theoretical Aspects of Computer Science (STACS), volume 14 of LIPIcs, pp. 278–289 (2012)Google Scholar
  34. 34.
    Kawarabayashi, K., Wollan, P.: A simpler algorithm and shorter proof for the graph minor decomposition. In: Proceedings of the 43rd ACM Symposium on Theory of Computing (STOC), pp. 451–458 (2011)Google Scholar
  35. 35.
    Kim, E.J., Langer, A., Paul, C., Reidl, F., Rossmanith, P., Sau, I., Sikdar, S.: Linear kernels and single-exponential algorithms via protrusion decompositions. ACM Trans. Algorithms 12(2), 21 (2016)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Kloks, T.: Treewidth. Computations and Approximations. Springer, Berlin (1994)zbMATHGoogle Scholar
  37. 37.
    Lokshtanov, D., Marx, D., Saurabh, S.: Lower bounds based on the exponential time hypothesis. Bull. EATCS 105, 41–72 (2011)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Mazoit, F.: A single exponential bound for the redundant vertex theorem on surfaces. CoRR (2013). arXiv:1309.7820
  39. 39.
    Moser, H.: A problem kernelization for graph packing. In: Proceedings of the 35th International Conference on Current Trends in Theory and Practice of Computer Science (SOFSEM), volume 5404 of LNCS, pp. 401–412 (2009)Google Scholar
  40. 40.
    Robertson, N., Seymour, P.D.: Graph minors. V. Excluding a planar graph. J. Comb. Theory Ser. B 41(1), 92–114 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Robertson, N., Seymour, P.D.: Graph minors. XIII. The disjoint paths problem. J. Comb. Theory Ser. B 63(1), 65–110 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Robertson, N., Seymour, P.D.: Graph minors. XVI. excluding a non-planar graph. J. Comb. Theory Ser. B 89(1), 43–76 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Romero, J., López-Ortiz, A.: The \({\cal{G}}\)-packing with \(t\)-overlap problem. In: Proceedings of the 8th International Workshop on Algorithms and Computation (WALCOM), volume 8344 of LNCS, pp. 114–124 (2014)Google Scholar
  44. 44.
    Romero, J., López-Ortiz, A.: A parameterized algorithm for packing overlapping subgraphs. In: Proceedings of the 9th International Computer Science Symposium in Russia (CSR), volume 8476 of LNCS, pp. 325–336 (2014)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Valentin Garnero
    • 1
  • Christophe Paul
    • 1
  • Ignasi Sau
    • 1
    Email author
  • Dimitrios M. Thilikos
    • 1
    • 2
  1. 1.AlGCo Project-Team, CNRS, LIRMMUniversité de MontpellierMontpellierFrance
  2. 2.Department of MathematicsNational and Kapodistrian University of AthensAthensGreece

Personalised recommendations